IMPORTANT NOTICE ABOUT COMMENTS

Because of spam, I personally moderate all comments left on my blog. That means you will not see your comment when you post it. It will instead show up within 48 hours, along with my response if one is appropriate.

All comments are welcome and will be posted, even if they are negative. You just can't promote other sites or products in them.

If you have a personal question about LI or any related topic you can send me an email at stevecarper@cs.com.

Otherwise, this blog and my Lactose Intolerance Clearinghouse are now legacy sites, meaning that I am not updating them any longer. The basic information about LI is still sound. However, product information and weblinks may be out of date.

My old website can be found at www.stevecarper.com/li

For quick offline reference, you can purchase Planet Lactose: The Best of the Blog as an ebook on Smashwords.com or Amazon.com or BarnesandNoble.com or a whole lot of other places that Smashwords is suppose to distribute the book to. Almost 100,000 words on LI, allergies, milk products, milk-free products, and the genetics of intolerance, along with large helpings of the weirdness that is the Net.

Saturday, March 17, 2007

Lactose-Free Statins

Many people who take statin drugs to help lower their cholesterol suffer from muscle pains that the drugs cause.

An article in the Jerusalem Post quotes Prof. Jeff Aronson, clinical reader in clinical pharmacology, University of Oxford, UK, on a new statin drug Ezetrol (ezetimibe) that may lower that risk and may also be lactose-free:

Simvacor is simvastatin, one of a group of drugs (the statins) that inhibit an important enzyme in the synthesis of cholesterol, reducing its production. They can all cause muscle stiffness, pain and tenderness, although the risks are different with different statins. In rare cases there can be severe muscle damage. Ezetrol is ezetimibe, which lowers cholesterol by a different mechanism: It reduces its absorption from the gut. There have been a few anecdotal reports that ezetimibe can also cause muscle damage, but because it is a much newer drug, it is impossible to say at present what the risk is and whether it is less than with the statins. It may be that someone who has had muscle pain from a statin is at a higher risk of muscle pain from ezetimibe, but there is currently no information about that.

You should ask your doctor to see whether this might be a possibility for you, but there is always more risk with newer drugs because they lack the wide usage that brings out previously unknown problems like muscle pains.

Bookmark and Share

No comments: